Alabama, 2004

Hail in Alabama, April 7, 2004

April 7, 2004 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 7, 2:08 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 7, 2:08 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
308 PM CDT WED APR 7 2004

.SHORT TERM...THE CURRENT RADAR LOOP SHOWS SCATTERED CONVECTION
ACROSS THE COASTAL WATERS AND ADJACENT COUNTIES ASSOCIATED WITH THE
OUTFLOW FROM THE OVERNIGHT MCS AND AIDED IN PART BY THE LEFT EXIT
REGION OF THE 100 KT JET OVER THE WESTERN GULF.  THIS ACTIVITY IS
EXPECTED TO PERSIST INTO THE EVENING HOURS WHILE IT CONTINUES MOVING
SLOWLY EASTWARD.  THE LATEST SURFACE ANALYSIS SHOWS A WEAK FRONT
STRETCHED FROM CENTRAL ARKANSAS BACK TO SOUTHERN ALABAMA.  A MID
LEVEL SHORTWAVE SEEN IN THE WATER VAPOR LOOP OVER OKLAHOMA WILL MOVE
DOWN INTO ALABAMA/MISSISSIPPI LATE TONIGHT AND THEN EAST OF THE AREA
ON THURSDAY.  AREA RADARS SHOW SCATTERED CONVECTION DEVELOPING
ACROSS WESTERN MISSISSIPPI WHICH WILL MOVE INTO CENTRAL/SOUTHERN
ALABAMA OVERNIGHT AND THEN SHIFT EAST OF THE AREA THURSDAY MORNING.
A STATIONARY FRONT WILL BE LEFT STRETCHED ACROSS THE GULF COASTAL
STATES IN THE WAKE OF THIS SYSTEM...WHICH WILL THEN LIFT NORTHWARD
AS A WARM FRONT FRIDAY AFTERNOON INTO FRIDAY NIGHT AS ANOTHER SYSTEM
ADVANCES ACROSS THE PLAINS.  THIS NEXT SYSTEM...AND A SURFACE LOW OR
AT LEAST A SURFACE REFLECTION...WILL MOVE ACROSS TENNESSEE ON
SATURDAY...WITH DEEP LAYER LIFT ADVANCING INTO THE FORECAST AREA
SATURDAY AFTERNOON...MAINLY OVER THE NORTHERN PORTION OF THE AREA.
MAY NEED TO GO HIGHER ON POPS FOR SATURDAY...BUT WILL STAY WITH
CURRENT CHANCE POPS FOR SATURDAY AND SLIGHT CHANCE FOR SATURDAY
NIGHT FOR NOW AND REEVALUATE TOMORROW.

&&

.EXTENDED...THE POSITIVELY TILTED 500 MB TROF OVER THE SOUTHWEST
STATES ADVANCES INTO THE PLAINS ON MONDAY.  AN ASSOCIATED SURFACE
LOW MEANWHILE MOVES FROM THE WESTERN GULF TO NEAR THE MISSISSIPPI
RIVER DELTA ON SUNDAY...AND THEN ACROSS THE FLORIDA PANHANDLE AND
INTO SOUTHERN GEORGIA ON MONDAY.  THIS FEATURE WILL BRING SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS INTO THE FORECAST AREA ON
SUNDAY INTO SUNDAY NIGHT THAT TAPERS OFF ON MONDAY AS THE SURFACE
LOW CONTINUES OFF TO THE NORTHEAST.  DRY CONDITIONS FOLLOW FOR
MONDAY NIGHT THROUGH WEDNESDAY AS THE 500 MB TROF MOVES ACROSS THE
AREA AND DEEP LAYER RIDGING RETAKES THE AREA.

&&

.MARINE...THUNDERSTORMS HAVE BECOME BETTER DEVELOPED OVER THE MARINE
AREA DURING THE LAST FEW HOURS AS LEFT FRONT QUAD OF UPPER JET OVER
THE WESTERN GULF PUSHES EASTWARD...COMBINED WITH INCREASED LOW LEVEL
MOISTURE FROM THE SOUTH. BELIEVE THIS PATTERN WILL PERSIST THROUGH
THE LATE EVENING HOURS THEN GRADUALLY SHIFT EASTWARD AFTER MIDNIGHT.
OTHERWISE...EXPECT A LIGHT SOUTHERLY WIND FLOW TO SHIFT SOUTHWEST
LATER TONIGHT CONTINUING THROUGH MUCH OF THE DAY ON THUR...THEN
BECOME NORTH THU NIGHT AS A WEAK SFC BOUNDARY MOVES OFF THE COAST. A
LIGHT SOUTHERLY WIND FLOW WILL DEVELOP BY FRI AFTERNOON AND CONTINUE
THROUGH EARLY SAT IN RESPONSE TO NEXT DEVELOPING LOW MOVING FROM THE
CENTRAL PLAINS TO THE MID MS VALLEY. A MODERATE TO STRONG NORTHERLY
WIND FLOW WILL DEVELOP LATE SAT THROUGH SUN AS THE LOW MOVES OFF TO
THE EAST.

&&

.FIRE...NO CONCERNS.  AFTERNOON RELATIVE HUMIDITIES WILL REMAIN
ABOVE CRITICAL LEVELS FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     61 79 58 80 / 40 30 00 00
PENSACOLA  63 78 61 78 / 50 30 00 00
DESTIN     64 75 62 75 / 50 30 00 00
EVERGREEN  59 79 55 81 / 50 30 00 00
WAYNESBORO 58 79 56 80 / 60 30 00 00
CAMDEN     57 77 54 81 / 60 30 00 00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

29/32
Hazardous weather outlook, Apr 7, 5:00 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT WED APR 7 2004

ALZ051>053-055>064-FLZ001>006-MSZ067-075-076-078-079-071800-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-
600 AM CDT WED APR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE
REGION LATER TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
IN ADVANCE OF THE TROUGH AND MOVE EAST INTO INLAND SOUTHEAST
MISSISSIPPI LATE THIS AFTERNOON...INTO SOUTHWEST ALABAMA AND THE
FLORIDA PANHANDLE BY THIS EVENING. SOME STRONG STORMS...POSSIBLY
SEVERE...MAY DEVELOP... HOWEVER THE PROBABILITY OF ORGANIZED SEVERE
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 7, 3:57 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
457 PM CDT WED APR 7 2004

ALZ052-072230-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
457 PM CDT WED APR 7 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTH WASHINGTON
COUNTY...

AT 457 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 2 MILES SOUTH SOUTHWEST OF TIBBIE...AND
MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...TIBBIE...
HAWTHORN...CHATOM...SUNFLOWER...WAGARVILLE...CORTELYOU AND PRESTWICK
THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE GUSTY WINDS TO NEAR 45
MPH...DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN. WIND GUSTS OF THIS
MAGNITUDE COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS.  RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME ARE ALSO POSSIBLE WITH THIS STORM...RESULTING
IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS.

PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Apr 7, 4:15 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
515 PM CDT WED APR 7 2004

ALZ052-072245-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
515 PM CDT WED APR 7 2004

...A STRONG THUNDERSTORM CONTINUES OVER WASHINGTON COUNTY...

AT 515 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ABOUT 4 MILES SOUTH SOUTHEAST OF CHATOM...AND MOVING
NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WAGARVILLE... ST
STEPHENS AND LEROY THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...GUSTY WINDS TO
NEAR 45 MPH...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN. THE
NATIONAL WEATHER SERVICE OFFICE IN MOBILE DID RECEIVE REPORTS OF
MARBLE SIZE HAIL WITH THIS STORM WHEN IT WENT THROUGH THE TIBBIE
AREA. PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Apr 7, 4:38 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
538 PM CDT WED APR 7 2004

ALZ053-072300-
CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
538 PM CDT WED APR 7 2004

...A STRONG THUNDERSTORM IS MOVING INTO SOUTHWEST CLARKE COUNTY...

AT 538 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ST. STEPHENS AND LEROY IN EAST WASHINGTON
COUNTY...OR 10 MILES SOUTHWEST OF WINN...AND MOVING NORTHEAST AT 25
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WINN...GROVE HILL
AND PEACOCK THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...GUSTY WINDS TO
NEAR 45 MPH...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN. THIS STORM
HAS A HISTORY OF PRODUCING MARBLE SIZE HAIL. PERSONS IN THE PATH OF
THIS STORM SHOULD SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.
Special weather statement, Apr 7, 5:01 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
601 PM CDT WED APR 7 2004

ALZ053-072330-
CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
601 PM CDT WED APR 7 2004

...A STRONG THUNDERSTORM CONTINUES TO MOVE NORTHEAST ACROSS CENTRAL
CLARKE COUNTY...

AT 600 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINN...AND MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GROVE HILL...
PEACOCK...DICKINSON...SCYRENE...RURAL...NETTLEBORO AND ROUNDHILL
THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...GUSTY WINDS TO
NEAR 45 MPH...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN. THIS STORM
HAS A HISTORY OF PRODUCING MARBLE SIZE HAIL. PERSONS IN THE PATH OF
THIS STORM SHOULD SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.

The radar

The Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clarke

When
April 7, 5:15 PM CST to 5:35 PM CST
Where
Clarke County, Grove Hill
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -87.783

Penny to nickel size hail fell near Grove Hill for about twenty minutes. Hail covered the ground up to six inches in depth in some areas. Hail was still visible the next morning along areas that were not exposed to the sun. Many residents said it looked like snow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390899.